Alert archive / North Carolina / Small Craft Advisories in 2021

Small Craft Advisory 57, NWS Wilmington, NC

September 22, 2021

NWS Wilmington, NC issued this small craft advisory at Sep 22, 2021, 3:22 AM EDT. It took effect at Sep 22, 2021, 12:00 PM EDT. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Sep 22, 2021, 3:22 AM EDT (07:22 UTC)
In effect from
Sep 22, 2021, 12:00 PM EDT
Expired
Sep 23, 2021, 6:00 AM EDT
In force
18 hr
Issued by
NWS Wilmington, NC

The text

As transmitted.

094 
WHUS72 KILM 220722
MWWILM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Wilmington NC
322 AM EDT Wed Sep 22 2021

AMZ250-222000-
/O.NEW.KILM.SC.Y.0057.210922T1600Z-210923T1000Z/
Coastal waters from Surf City to Cape Fear NC out 20 nm-
322 AM EDT Wed Sep 22 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM NOON TODAY TO 6 AM EDT
THURSDAY...

* WHAT...Seas 4 to 6 ft expected with dominant periods at 5 to 7
  seconds.

* WHERE...Coastal waters from Surf City to Cape Fear NC out 20 
  nm.

* WHEN...From noon today to 6 AM EDT Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

dch
4 follow-up statements
996 
WHUS72 KILM 221752
MWWILM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Wilmington NC
152 PM EDT Wed Sep 22 2021

AMZ252-230200-
/O.EXA.KILM.SC.Y.0057.000000T0000Z-210923T1000Z/
Coastal waters from Cape Fear NC to Little River Inlet SC out
20 nm-
152 PM EDT Wed Sep 22 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM EDT THURSDAY...

* WHAT...Seas 4 to 6 ft.

* WHERE...Coastal waters from Cape Fear NC to Little River Inlet 
  SC out 20 nm.

* WHEN...From noon today to 6 AM EDT Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

AMZ250-230200-
/O.CON.KILM.SC.Y.0057.000000T0000Z-210923T1000Z/
Coastal waters from Surf City to Cape Fear NC out 20 nm-
152 PM EDT Wed Sep 22 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM EDT
THURSDAY...

* WHAT...Seas 4 to 6 ft expected with dominant periods at 5 to 7 
  seconds.

* WHERE...Coastal waters from Surf City to Cape Fear NC out 20 
  nm.

* WHEN...From noon today to 6 AM EDT Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

CRM
591 
WHUS72 KILM 230137
MWWILM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Wilmington NC
937 PM EDT Wed Sep 22 2021

AMZ250-252-231000-
/O.CON.KILM.SC.Y.0057.000000T0000Z-210923T1000Z/
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out
20 nm-
937 PM EDT Wed Sep 22 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM EDT
THURSDAY...

* WHAT...Seas 4 to 6 ft.

* WHERE...Coastal waters from Cape Fear NC to Little River Inlet 
  SC out 20 nm.

* WHEN...From noon today to 6 AM EDT Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
875 
WHUS72 KILM 230759
MWWILM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Wilmington NC
359 AM EDT Thu Sep 23 2021

AMZ250-252-231000-
/O.CON.KILM.SC.Y.0057.000000T0000Z-210923T1000Z/
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out
20 nm-
359 AM EDT Thu Sep 23 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM EDT EARLY
THIS MORNING...

* WHAT...Mainly for seas running 3 to 6 feet at 7 second dominant
  periods. 

* WHERE...Southeast North Carolina coastal waters.

* WHEN...Until 6 AM EDT early this morning.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
11
705 
WHUS72 KILM 231016
MWWILM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Wilmington NC
616 AM EDT Thu Sep 23 2021

AMZ250-252-231600-
/O.EXP.KILM.SC.Y.0057.000000T0000Z-210923T1000Z/
/O.NEW.KILM.SC.Y.0058.210923T1016Z-210923T1600Z/
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out
20 nm-
616 AM EDT Thu Sep 23 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL NOON EDT TODAY...

* WHAT...Seas 3 to 6 ft with dominant 5 to 7 second periods. 

* WHERE...Southeast North Carolina coastal waters.

* WHEN...Until noon EDT today.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

11

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this small craft advisory went out at Sep 22, 2:55 AM EDT, 27 minutes earlier.

Area forecast discussion, Sep 22, 2:55 AM EDT, 27 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
255 AM EDT Wed Sep 22 2021

.SYNOPSIS...
Unsettled weather continues through Wednesday night, with
tropical moisture streaming into the Carolinas ahead of a cold
front. Flash flooding is possible from ample rainfall. After the
cold front passes by Thursday morning, look for a much drier
regime, as cool fall air settles into the area by the weekend.

&&

.UPDATE...
Some dry air seems to have been entrained by the axis of deep
moisture and only patchy light rain resides across the area
currently. The area should get it's act back together later
tonight and current trend of lower pops increasing later looks
solid.

&&

.NEAR TERM /THROUGH THURSDAY/...
Seemingly relentless narrow plume of deep moisture
continues to crawl across the area this afternoon. Total rainfall
amounts are coming in north of four inches in some places and
although somewhat spread out in time, increasing amounts will prompt
an elevation of short term bulletins from flood advisories to flash
flood warnings and of course the flash flood watches continues. The
plume is becoming more south to north oriented very slowly and the
overall axis should advance ever so slowly northward. Interesting to
note just a bit of clearing inland has prompted more individual
cells although with little to no lightning. Based on model guidance
its difficult to find a lull or decrease in forcing/moisture to trim
back pops. If anything at least a model or two is showing a slight
decrease tonight into early Wednesday. I did use this trend although
I suspect pops will need to be increased in time moreso Wednesday
morning. Finally a cleansing front will move across late Wednesday
night into Thursday morning with what is expected to be a narrow
line of weak convection.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
Cold front lingers just offshore by Thursday morning, and dry air
really starts to settle in. Some moisture may linger near the coast,
particularly the Cape Fear region, so kept in a chance of rain for
Thursday morning through afternoon, though chances have been lowered
from the previous forecast. Think some of the high-resolution models
are overdoing the moisture a little bit, and wouldn't be surprised
if rain chances continue to decrease in subsequent forecasts.

Upper low lifts north from the Ohio River Valley into the Great
Lakes region, and surface high pressure settles in from the west.
Skies clear throughout Thursday afternoon, and winds quickly veer to
the northwest, becoming more due north by Thursday night.

The autumnal equinox will have come and gone by this point, and fall
arrives just in time. Temperatures drop into the mid 50s inland,
with the coast lingering near 60 Thursday and Friday nights.
Thursday and Friday highs only top off in the upper 70s, while the
coast may hit 80.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Nice, quiet, and pleasant weather expected through the long term
period. High pressure lingers under deep dry air. A shortwave trough
does swing through to the north Sunday, which may introduce a few
high clouds here and there, but that's it. Upper ridging comes back,
while surface high lingers near Appalachia.

Airmass modifies slightly throughout this period, but not by much.
Highs generally in the lower 80s. Lows in the upper 50s increase to
the lower 60s by Monday night. Once again time to crack open the
windows, drink the pumpkin spice, and maybe even grab the
hoodies!

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
MVFR/IFR to dominate the majority of this fcst period with bouts
of VFR in between the pcpn activity. Onshore flow with PWS well
in excess of 2 inches(tropical moisture) will help support
areas of showers and occasional tstorms thru early this
evening. The days heating will help fuel additional tstorms,
especially across the inland terminals. Look for the sfc trof to
break down allowing SE winds to veer to southerly all
locations, around 10kt inland, around 15 kt at the coastal
terminals. Gusts up to 20+ kt remain possible especially at the
coast late this morning thru this aftn.

Extended Outlook...Showers and tstorms resulting in occasional
MVFR/IFR to continue Wed night into Thu. An eastward moving cold
front will push thru Thu ending the threat for pcpn. High
pressure and VFR to dominate Thu night thru Sat. A dry CFP will
occur Sun followed by high pressure ridging back in.

&&

.MARINE...
Through Wednesday Night...Seas are still somewhat worked up
across the North Carolina waters from a combination of strong
synoptic winds out of the southeast and relentless convective
cells associated with a slow moving plume of moisture. Displaced
from the strongest of activity South Carolina waters are more
tranquil. Will continue with the small craft advisory for
northern waters through about 0600 UTC building in some
flexibility as guidance has been behind on this system. Really
no change to the forecast for Wednesday with southeast winds
however the flow may not be as enhanced as the stronger forcing
associated with the plume becomes more diffuse. Some residual
higher seas will maintain a range of 3-5 feet.

Thursday through Saturday...Cold front lingers over the marine zones
Thursday, maintaining a WSW regime at 10kts. By late Thursday
afternoon, front pushes more offshore, and winds veer more
northerly. This northerly flow is here to stay through the rest
of the period, speeds slightly increasing to 10-15kts. Seas
2-4ft Thursday and Friday decrease to 2-3ft by Saturday.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Flash Flood Watch until 9 AM EDT this morning for SCZ032-033-
     039-054>056-058-059.
NC...Flash Flood Watch until 9 AM EDT this morning for NCZ096-099-
     105>110.
     High Rip Current Risk from 6 AM EDT this morning through this
     evening for NCZ106-108.
MARINE...None.

&&

SYNOPSIS...ILM
UPDATE...SHK
NEAR TERM...DCH/SHK
SHORT TERM...IGB
LONG TERM...IGB
AVIATION...DCH
MARINE...SHK/IGB
Hazardous weather outlook, Sep 22, 12:21 AM EDT, 3 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Wilmington NC
1221 AM EDT Wed Sep 22 2021

NCZ106-108-230430-
Coastal Pender-Coastal New Hanover-
1221 AM EDT Wed Sep 22 2021

...FLASH FLOOD WATCH IN EFFECT UNTIL 9 AM EDT THIS MORNING...
...HIGH RIP CURRENT RISK IN EFFECT FROM 6 AM EDT THIS MORNING
THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   High Rip Current Risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ054-056-230430-
Coastal Horry-Coastal Georgetown-
1221 AM EDT Wed Sep 22 2021

...FLASH FLOOD WATCH IN EFFECT UNTIL 9 AM EDT THIS MORNING...

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ110-230430-
Coastal Brunswick-
1221 AM EDT Wed Sep 22 2021

...FLASH FLOOD WATCH IN EFFECT UNTIL 9 AM EDT THIS MORNING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Wed...An elevated rip current risk will continue.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ096-099-105-109-SCZ032-033-039-055-058-059-230430-
Bladen-Columbus-Inland Pender-Inland Brunswick-Florence-Marion-
Williamsburg-Inland Georgetown-Central Horry-Northern Horry-
1221 AM EDT Wed Sep 22 2021

...FLASH FLOOD WATCH IN EFFECT UNTIL 9 AM EDT THIS MORNING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-230430-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
1221 AM EDT Wed Sep 22 2021

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-SCZ017-023-024-230430-
Robeson-Marlboro-Darlington-Dillon-
1221 AM EDT Wed Sep 22 2021

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Tonight.

Pockets of heavy rainfall could occur across the area through
the overnight. Minor flooding of low-lying and poor drainage areas
could occur.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Pockets of heavy rainfall could occur across the area on Wednesday.
Minor flooding of low-lying and poor drainage areas could occur.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ107-230430-
Inland New Hanover-
1221 AM EDT Wed Sep 22 2021

...FLASH FLOOD WATCH IN EFFECT UNTIL 9 AM EDT THIS MORNING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

dch

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 8:13 PM EDTCoastal Flood AdvisoryILMNew Hanover4 hr
Sep 21, 8:13 PM EDTRip Current StatementILMNew Hanover, Pender24 hr
Sep 22, 7:33 AM EDTCoastal Flood AdvisoryILMNew Hanover5 hr
Sep 22, 9:07 AM EDTAreal Flood AdvisoryILMBrunswick, Columbus3 hr
Sep 22, 10:21 AM EDTFlash Flood WarningILMBrunswick, Columbus, Pender6 hr
Sep 22, 10:39 AM EDTAreal Flood AdvisoryILMBrunswick, New Hanover111 min
Sep 22, 11:24 AM EDTAreal Flood AdvisoryILMNew Hanover, Pender111 min
Sep 22, 12:22 PM EDTFlash Flood WarningILMNew Hanover5 hr
Sep 22, 1:16 PM EDTAreal Flood AdvisoryILMBladen, Brunswick, New Hanover, Pender119 min
Sep 22, 2:35 PM EDTSpecial Weather StatementILMColumbus25 min
Sep 22, 2:44 PM EDTAreal Flood AdvisoryILMBrunswick, New Hanover3 hr

Nearby

Small Craft Advisories in North Carolina, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.